Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 270, NWS Morristown, TN

July 12, 2003Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 12, 2003, 5:56 PM EDT for Jefferson County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 5:56 PM EDT (21:56 UTC)
Expired
Jul 12, 2003, 6:45 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Jefferson County, TN

The radar

The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 122156
SVRMRX
TNC089-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE

* UNTIL 645 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NEW MARKET...OR 11 MILES WEST
  OF JEFFERSON CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIEDMONT AROUND 605 PM EDT
  DANDRIDGE AROUND 615 PM EDT
  WHITE PINE AROUND 625 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3617 8357 3603 8363 3590 8330 3612 8324

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:25 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 12, 5:25 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT SAT JUL 12 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
LATE AFTERNOON FORECAST DISCUSSION (UPDATE)
525 PM EDT SAT JUL 12 2003

UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND
RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.

********************************************************************
AFTERNOON FORECAST DISCUSSION
240 PM EDT SAT JUL 12 2003

TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED
ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE
CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH
PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST
AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN
QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK
SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE
SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION.
ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY
MINOR TWEAKS FOR THE MOST PART.

LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST
MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY.
CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE
MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER
NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS.  CONTINUED
THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  86  67  88 /  30  40  30  30
TYS   65  83  66  86 /  30  30  20  20
TRI   61  81  60  84 /  30  30  20  20
OQT   65  82  65  87 /  30  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SAT JUL 12 2003

NO CHANGES. NO NEW MODELS DATA AVAILABLE THIS MORNING. BASED ON
CURRENT TRENDS...FORECAST APPEARS ON TRACK. THEREFORE...NO UPDATE
IS PLANNED AT THIS TIME.

LCM
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT SAT JUL 12 2002

WEAK HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE FOR THE NEXT FEW
DAYS.  SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE THE
RESULT OF THIS WEAK WEATHER PATTERN...IN OTHER WORDS...TYPICAL
SUMMERTIME WEATHER FOR THE NEXT FEW DAYS.

FOR COORDINATION PURPOSES ONLY
CHA   87  68  87  67 /  40  30  30  30
TYS   84  65  84  65 /  40  30  30  30
TRI   83  62  82  62 /  40  30  30  30
OQT   84  65  84  65 /  40  30  30  30

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
800 PM EDT FRI JUL 11 2003

SHRA/TSRA HAVE EXITED FA THIS EVENING. HIGHER PRESSURES AND DRIER
ATMOSPHERE WILL LEAD TO CLEAR TO PC SKIES TONITE. CURRENT FCST HAS
SITUATION WELL IN HAND. NO UPDATES PLANNED.

********************************************************************
Hazardous weather outlook, Jul 12, 4:57 AM EDT, 12 hours 59 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-122045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
AN OLD FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY
EARLY TODAY. WITH PLENTY OF SUNSHINE...THE ATMOSPHERE OVER THE EAST
TENNESSEE VALLEY AND THE SOUTHERN APPALACHIANS WILL BECOME UNSTABLE
THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL DEVELOP ACROSS
THE OHIO AND MISSISSIPPI RIVER VALLEYS EARLY TODAY. THIS ACTIVITY
WILL MOVE TO THE EAST THROUGHOUT THE DAY. SCATTERED THUNDERSTORMS
SHOULD BE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Jul 12, 5:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    GLADE SPRING              VA   WIND DAMAGE
07/12/03   WASHINGTON                     A FEW TREES DOWN.
                                          REPORTED BY WASHINGTON
                                          COUNTY 911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:26 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea49 min
Jul 12, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox46 min
Jul 12, 5:51 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs54 min
Jul 12, 6:57 PM EDTSevere Thunderstorm WarningMRXBradley48 min
Jul 12, 7:04 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jul 12, 7:32 PM EDTSevere Thunderstorm WarningMRXHamilton28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.